Minnesota, 2007

Hail in Minnesota, April 30, 2007

April 30, 2007 · NWS MPX · 11 events in 9 counties and zones

A warm frontal boundary over the region was the impetus for scattered showers and thunderstorms. Some of these reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary over the region was the impetus for scattered showers and thunderstorms. Some of these reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 30, 3:08 AM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Apr 30, 3:08 AM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 AM CDT MON APR 30 2007

.DISCUSSION...
FORECAST CONCERNS ARE THUNDERSTORM CHANCES AND MAGNITUDE OF SEVERE
TODAY INTO THIS EVENING.

DEVELOPING WARM SECTOR ALOFT HAS DRIVEN SHOWER ACTIVITY EARLY THIS
MORNING OVER ND AND HAS DEVELOPED ACCUS AND SOME LIGHTER RETURNS
INTO MINNESOTA. 06Z RUC AND 00Z GFS MODELS HAVE A SOLID HANDLE ON
THIS AND TRANSLATE/EVOLVE THE STRONG LOW TO MID LEVEL THETA-E
ADVECTION INTO CENTRAL MINNESOTA THIS MORNING AND WESTERN
WISCONSIN NEAR NOON. UPPER RIGHT ENTRANCE SUPPORT IS ALSO SEEN.
MUCH ACTIVITY THAT DEVELOPS FROM THIS WILL LIKELY BE SHOWERY AT
FIRST GIVEN PROGGED ELEVATED CONVECTIVE VALUES...THOUGH BETTER
THUNDER CHANCES ARRIVE THIS AFTERNOON.

LATEST SURFACE ANALYSIS INDICATES THE FRONT THAT PASSED YESTERDAY
HAS LOST MOMENTUM PUSH FROM THE NORTH OVER IOWA AND SHOULD START A
RETREAT NORTHWARD AS A WARM FRONT DURING THE DAY. THE KEY WILL BE
WHERE THE LOW AND THIS IMMEDIATELY ADJACENT WARM FRONTAL BOUNDARY
WILL BE AT THE 21-00Z TIME FRAME...WITH A DIFFERENCE OF A COUNTY
OR TWO MAKING THE DIFFERENCE ON SURFACE BASED CONVECTION
POTENTIAL. HAVE OPTED TO USE THE SHORT RANGE ENSEMBLE PLACEMENT ON
THIS WHICH IS CLOSE TO THE HIGH RESOLUTION NAM AND RUC LOCATIONS.
VISUAL TRENDS AND THICKNESSES INDICATE DEBRIS CLOUDS FROM THE
NORTH WILL NOT STIFLE HEATING IN SOUTHERN MN TODAY AND WITH A
RETURN OF SIMILAR 850-1000MB AIR AS THAT SEEN YESTERDAY WOULD NOT
BE SURPRISED TO SEE 90F REACHED AGAIN DOWN THERE. CONVECTIVE TEMPS
ARE UP TO THOSE VALUES AND MEAN LAYER CIN IS STRONG IN THE EARLY
AFTERNOON. WITH PLENTY OF SUN EXPECTED IN THAT AREA AND MID LEVEL
COOLING FROM AN APPROACHING NORTHERN STREAM SHORTWAVE...EXPECT THE
CAP TO WEAKEN ENOUGH WITH SOME ISOLATED TO SCATTERED SURFACE
BASED CONVECTION DEVELOPING WITHIN THE LATE AFTERNOON TIME FRAME
AROUND THE I-90 CORRIDOR. PROBABILISTIC CONVECTIVE INDICES
FROM THE ENSEMBLE INDICATES A GOOD CHANCE FOR EXPLOSIVE UPDRAFT
DEVELOPMENT. PLACEMENT OF THESE STORMS WITH RESPECT TO THE
BOUNDARY AND 0-3KM HELICITY AND SHEAR VALUES STILL SUPPORT
TORNADIC POTENTIAL IN THAT AREA OF SOUTH CENTRAL MINNESOTA.
AFOREMENTIONED CLOUD ACTIVITY TO THE NORTH MAY EVEN FURTHER
DIABATICALLY STRENGTHEN THE DEGREE OF THE SYNOPTIC SURFACE
BOUNDARY AND INCREASE THE LOW LEVEL SHEAR VALUES MORESO. HAIL WILL
BE A THREAT ACROSS THIS AREA AND A FEW COUNTIES NORTH AND
NORTHEAST WHERE ELEVATED SUPERCELLS ARE POSSIBLE.

BEYOND THE WEATHER PATTERN STILL APPEARS FAIRLY QUIET FOR A GOOD
PART OF THIS WEEK. SOME PATCHY FOG MAY BE POSSIBLE TONIGHT
DEPENDING ON WHERE RAIN OCCURS AS THE WINDS SLACKEN. SURFACE
RIDGING OVER THE AREA DURING THE MIDDLE OF THE WEEK MAY GENERATE
SOME FROST IN NORTHERN AND EASTERN COUNTIES DURING WEDNESDAY OR
THURSDAY MORNINGS. A LONG WAVE TROUGH WILL ESTABLISH ITSELF BY THE
END OF THE WEEK WHICH STILL IMPLIES BUILDING RAIN CHANCES THROUGH
THE WEEKEND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF
Hazardous weather outlook, Apr 30, 4:08 AM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 AM CDT MON APR 30 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
508 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
MINNESOTA INTO A SMALL PORTION OF WEST CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT IN MINNESOTA
GENERALLY EXTENDS ALONG AND SOUTH OF A ST. JAMES TO RED WING
LINE...AND IN WEST CENTRAL WISCONSIN GENERALLY SOUTH OF I-94. THE
PRIMARY THREAT FROM SEVERE THUNDERSTORMS WILL BE LARGE
HAIL...THOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR TORNADOES AND
DAMAGING WINDS IN SOUTH CENTRAL MINNESOTA. A LOW PRESSURE SYSTEM
AND A STRONG WARM FRONT DEVELOPING TODAY INTO FAR SOUTHERN
MINNESOTA WILL BE RESPONSIBLE FOR THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON
INTO THIS EVENING IN SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN.

MTF

The radar

The Minneapolis radar (KMPX), 54 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Le Sueur

When
April 30, 12:00 PM CST
Where
Le Sueur County, 3 mi S of Le Sueur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.427, -93.900

Hail, Nicollet

When
April 30, 12:05 PM CST
Where
Nicollet County, Norseland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.420, -94.120

Hail, Goodhue

When
April 30, 1:22 PM CST
Where
Goodhue County, Hader
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.370, -92.800

Information relayed by Rochester TV station.

Hail, Blue Earth

When
April 30, 3:30 PM CST
Where
Blue Earth County, Eagle Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.170, -93.880

Hail, Waseca

When
April 30, 3:30 PM CST
Where
Waseca County, 4 mi NNE of Janesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.173, -93.689

Hail, Hennepin

When
April 30, 6:17 PM CST
Where
Hennepin County, Long Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.980, -93.570

Ground was covered with hail.

Hail, McLeod

When
April 30, 6:20 PM CST
Where
McLeod County, 3 mi S of Hutchinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.837, -94.370

Hail, Wright

When
April 30, 6:22 PM CST
Where
Wright County, Delano
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.050, -93.800

Hail, Carver

When
April 30, 6:59 PM CST
Where
Carver County, Waconia
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.850, -93.780

Hail occurred one half mile south of Highway 5.

Hail, Carver

When
April 30, 7:15 PM CST
Where
Carver County, Chaska
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.780, -93.600

Hail, Hennepin

When
April 30, 7:50 PM CST
Where
Hennepin County, New Hope
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.070, -93.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26075, 26076, 26077, 26078, 26079, 26081, 26083, 26084, 26086, 26099, 26088.